Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 154, NWS Grand Rapids, MI

August 25, 2003Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 25, 2003, 10:38 PM EDT for Calhoun County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 10:38 PM EDT (02:38 UTC)
Expired
Aug 25, 2003, 11:30 PM EDT
In force
52 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 78 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 260238
SVRGRR
MIC025-260330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1038 PM EDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1130 PM EDT

* AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTH OF BROWNLEE PARK TO
  7 MILES NORTHWEST OF PINE CREEK...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   PINE CREEK AROUND 1045 PM EDT
   CERESCO AROUND 1050 PM EDT
   MARSHALL AROUND 1055 PM EDT
   MARENGO AROUND 1100 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4242 8514 4230 8528 4215 8528 4209 8494
          4227 8479

$$

MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:46 PM EDT, 6 hours 52 minutes earlier.

Area forecast discussion, Aug 25, 3:46 PM EDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 PM EDT MON AUG 25 2003

MANY DIFFERENT CONCERNS WITH THIS FORECAST PACKAGE. THE FIRST AND
MAIN CONCERN DEALS WITH CONVECTION OVERNIGHT TONIGHT NEAR THE
BOUNDARY THAT CONTINUES TO HANG AROUND THE AREA. ANOTHER CONCERN IS
THE CHC FOR CONVECTION TOMORROW AS THE BOUNDARY SINKS SOUTH OF THE
AREA TEMPORARILY. THEN...THE LAST MAIN CONCERN IS CHC FOR PCPN ON
THU AS THE BOUNDARY MOVES NORTH ACROSS THE AREA ONCE AGAIN.

SATELLITE AND REGIONAL RADAR IMAGERY SHOWS A LINE OF SHOWERS AND
THUNDERSTORMS EXTENDING ALL THE WAY FROM COLORADO INTO MICHIGAN.
THIS LINE OF PCPN IS RIGHT AROUND THE UPPER RIDGE IN PLACE OVER THE
SOUTHERN PART OF THE COUNTRY. ALSO IN PLACE NEAR WHERE THE
CONVECTION IS FIRING IS A NEARLY STATIONARY BOUNDARY. THIS
NEARLY STATIONARY BOUNDARY IS CURRENTLY ACROSS MICHIGAN...BUT IS
VERY POORLY DEFINED LOOKING AT SFC OBS. NOT MUCH DIFFERENCE IN AIR
MASSES ACROSS THE STATE. DEWPOINTS ARE MAINLY IN THE 70S WITH TEMPS
IN THE 80S EXCEPT FOR PLACES THAT SAW RAIN THIS AFTERNOON.

TONIGHT...THIS RING OF CONVECTION IS EXPECTED TO BRING MORE
CONVECTION INTO THE STATE. A COMPLEX IN WESTERN WI ASSOCIATED WITH
MID LEVEL THETA E ADVECTION IS BEGINNING TO MAKE ITS WAY TOWARD
MICHIGAN. THIS CONVECTION IS EXPECTED TO MOVE OVER THE AREA THIS
EVENING. MOST OF THIS CONVECTION HAS BEEN ELEVATED SO FAR. THEN
LATER TONIGHT...A 40+ KT LLJ WILL GET CRANKING AND WILL MOVE OVER
THE STATE DURING THE OVERNIGHT HOURS. PRETTY GOOD BET FOR RAIN
ACROSS MOST OF THE AREA...SO WILL CONTINUE THE LIKELY POPS ACROSS
THE AREA. WILL GO WITH A 70 POP SOUTH AND 60 NORTH PER COORDINATION
WITH SURROUNDING OFFICES. SEVERE THREAT IS PRESENT TONIGHT. 40-50 KT
WINDS WILL PRODUCE A THREAT OF WIND DAMAGE...BUT WITH THE CONVECTION
BEING MAINLY ELEVATED...IT DOESNT LOOK TO BE THE MAIN THREAT.
HELICITIES ARE FAIRLY IMPRESSIVE WITH SPEED AND DIRECTIONAL SHEAR
PRESENT. DUE TO THE ELEVATED NATURE...TORNADOES ARE POSSIBLE BUT NOT
LIKELY. HAIL POTENTIAL SEEMS TO BE SOMEWHAT LIMITED TOO WITH
FREEZING LEVELS AROUND 13K FEET. HEAVY RAIN IS POSSIBLE WITH PW/S OF
2+ INCHES ADVECTING IN.

ON TUE AND TUE NIGHT...THE FRONT IS EXPECTED TO SLOWLY SINK SOUTH
THROUGH THE AREA. AS THE FRONT SINKS SOUTH...AHEAD OF IT WILL BE A
INCREASINGLY UNSTABLE AIRMASS. HOW UNSTABLE WE WILL GET IS IN
QUESTION DUE TO THE AMOUNT OF CLOUD COVER WE WILL SEE. I ANTICIPATE
WE WILL SEE A FAIR AMOUNT OF SUN. IF WE GET ENOUGH SUN...TEMPS WILL
CLIMB INTO THE MID TO UPPER 80S AND DEWPOINTS WILL CONTINUE NEAR 70.
THIS WOULD PRODUCE CAPES OF AROUND 3K J/KG AND LI/S OF -6 TO -8. NO
MAJOR SHORT WAVE IS EXPECTED TO PASS THROUGH...BUT ANY BOUNDARY
COULD KICK CONVECTION OFF. WILL GO WILL A GENERAL 40 POP ACROSS THE
ENTIRE AREA. THE FRONT WILL PASS SOUTH OF THE AREA LATE TUE NIGHT.
UNTIL IT DOES SO...THE THREAT OF SHOWERS AND STORMS WILL CONTINUE.

WED AND WED NIGHT LOOK TO BE A COUPLE OF QUIET PERIODS. AS THE FRONT
IS EXPECTED TO STAY TO OUR SOUTH...DRY WEATHER IS EXPECTED. COOLER
AND SOMEWHAT DRIER AIR IS ALSO EXPECTED TO BE AROUND. HIGHS AROUND
80 OR SO CAN BE EXPECTED WITH A GOOD DEAL OF SUNSHINE.

THEN ON THU...THE FRONT MAKES ANOTHER NORTHWARD PUSH UP INTO THE
STATE. ALONG AND AHEAD OF THE FRONT...AN AREA OF STRONG THETA E
ADVECTION MOVES OVER THE STATE THAT SHOULD PRODUCE SOME SHOWERS AND
STORMS. WILL GO WITH A CHC OF SHOWERS AND STORMS FOR THU AHEAD AND
ALONG THIS FRONT. TEMPS ON THU WILL WARM UP A COUPLE OF DEGREES FROM
WED.

NJJ

EXTENDED FORECAST DISCUSSION...
THE GFS HAS TRENDED TOWARD A WEAKER PUSH OF THE FRONT THROUGH
THE REGION ON FRIDAY...STALLING THE FRONT OUT ACROSS THE OHIO
VALLEY FOR SATURDAY.  UPPER LEVEL HEIGHTS DO NOT FALL OFF AS
MUCH EITHER...AND THE TREND SUPPORTS ANOTHER WAVE OF LOW
PRESSURE TO APPROACH THE REGION SATURDAY.  PRECIPITABLE
WATER VALUES ARE RELATIVELY HIGH AHEAD OF THIS WAVE...SO
IT MAY END UP BEING MORE UNSETTLED THIS WEEKEND IF THIS SCENARIO
WORKS OUT.  WILL MODIFY THE EXTENDED FORECAST TO FEATURE MORE
IN THE WAY OF CLOUDS OVER WEEKEND.  BROAD CYCLONIC UPPER FLOW
FOR EARLY NEXT WEEK SHOULD KEEP OUR WEATHER SLIGHTLY COOLER THAN
NORMAL AND PERHAPS SHOWERY.

MJS

.GRR...NONE.
Hazardous weather outlook, Aug 25, 2:13 PM EDT, 8 hours 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
213 PM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS SHOULD FORM THIS AFTERNOON AND NUMEROUS
STORMS ARE FORECASTED FOR TONIGHT ACROSS THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION CENTER HAS
PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
THE BEST CHANCE FOR STORMS WILL BE THIS EVENING AS A
WARM FRONT LIFTS NORTH THROUGH THE AREA AND THEN AGAIN OVERNIGHT AS
A COLD FRONT APPROACHES FROM THE NORTHWEST.

THE STRONGEST OF STORMS...MOST LIKELY TONIGHT...WILL BE CAPABLE OF
WINDS TO 60 MPH AND HAIL TO AROUND AN INCH IN DIAMETER.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN WILL
ACCOMPANY THE STORMS.

WHERE THE STORMS PERSIST LONGER THAN AN HOUR...MORE THAN 2 INCHES OF
RAIN COULD FALL.  THIS WOULD LEAD TO URBAN AND POOR DRAINAGE
FLOODING.  THE MOST LIKELY TIME FRAME FOR THIS TO OCCUR IS AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AREA IS ALSO IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON
TUESDAY. THE COLD FRONT WILL PROGRESS THROUGH THE AREA INTO A VERY
MOIST AND UNSTABLE AIRMASS. STRONG STORMS COULD BE ONGOING TO START
THE DAY. DURING THE AFTERNOON...ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED. THESE STORMS COULD ALSO CONTAIN WINDS TO 60 MPH AND HAIL
TO AROUND AN INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR TONIGHT.

RJD MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:04 PM EDTTornado WarningGRRCalhoun26 min
Aug 25, 11:29 PM EDTSevere Thunderstorm WarningGRRJackson46 min
Aug 25, 11:38 PM EDTTornado WarningGRRJackson37 min
Aug 26, 4:26 AM EDTSpecial Marine WarningGRR79 min
Aug 26, 4:26 AM EDTSpecial Marine WarningGRR79 min
Aug 26, 5:07 AM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa38 min
Aug 26, 5:46 AM EDTSevere Thunderstorm WarningGRRIonia44 min
Aug 26, 2:31 PM EDTSpecial Marine WarningGRR59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.